Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by Dee, coquimti, Molly MIller, farmgirl1556 ... see all
Hi Sparklegram, it is hard to know if it's the drugs or the whole episode of bc. Are you currently on AI? I've been on arimidez for about a month now and the only real change I've noticed is a bit of insomnia, mild aches but the depression is all consuming.
Jump to this post
I also had insomnia, which I mentioned to the Oncologist at my 3 month check up. She said it was not a common side effect. Suggested Tylenol PM. Glad to hear I am not the only one. I was already on an anti-depressant, even before my diagnosis. Have you talked to her about trying one?
I started Anastrozole, generic form of Arimidex, last October following radiation. The first side effect I noticed was brain fog and some memory loss. When I checked on-line for side effects of Anastrozole, brain fog and mild memory problems were side effects listed. I also started to have some depression and anxiety around Thanksgiving. I kept taking the Anastrozole through the first part of the year, but in February I started breaking out in hives. Hives are another rare side effect. I treated the hives with over the counter medication, but couldn’t stand the itching and called my oncologist. She switched me to tamoxifen. The hives didn’t get much better on the tamoxifen. In late February, I couldn’t stand the itching any longer and went to an InstaCare office. The doctor there said it’s possible that my cancer meds. we’re the cause and prescribed a week course of prednisone. That cleared up the itching and I haven’t had hives for a little over a month. I did start my tomoxifin again when I finished the cortisone. I’m not sure the hives were from either the Anastrozole, or the tamoxifen, but it’s possible and since I wasn’t doing anything out of the ordinary, I suspect the cancer meds were the culprit. I did make an appointment with an allergist and seeing her next week. I’m hoping she can determine the cause of the hives. I see my oncologist in a few weeks for a follow up visit and will talk to her about ALL of these issues, the brain fog/memory issues, depression, anxiety, and the dreadful hives! Having breast cancer is bad enough without having all these other issues from the medications that are supposed to help prevent a reccurance! Cancer sucks!!!!
Still joint pain after 3 months off of the pill? That is not good
For me, I only walked on the treadmill (about a mile/day) during chemo and afterwards. Nine months after chemo (when I finally came out of the chemo fog), my muscles and tendons had lost their flexibility, the the neuropathy from the chemo was mixing signals. I added a strenuous balance/coordination class, tai chi, started seeing a physical therapist, and then a chiropractor who practices soft-tissue therapy… all because I hadn't been doing the right exercises during that fateful year. The aches and pains were not all attributable to the anastrozole — many were due to not exercising my overall body. I wish that my oncologist had counseled me on the dangers of lack of proper muscle/tendon use, but he seems to be focused elsewhere (which is understandable). In the meantime, I work slavishly at trying to retrain my brain and body and regain lost use at age 71. (Not how I planned to spend my Golden Years!) It all would be worse, I fear, if I had done no exercise during this time.
Other than the hives, any other side effects from Tamoxifen?
I'm so sorry that you struggling with this new journey. I was diagnosed a year earlier than you, and also thought that, once the surgery and chemo, etc. were done, I could return to my old life. It didn't work out that way for me. I've had more time than you to get philosophical about it all. My current mantra is "Whatever happens, love that." Sounds crazy, I know… but it allows me to make friends with the changes, although sometimes I attempt to go around them or affect them… but it's no longer a battle. Just sayin'….
@elizm Thank you talking about your acceptance. That has been my attitude as well once the shock was over. Also, I joined an 8-week Mindfulness Meditation class which has helped me not only accept this, but looking at my cancer as a gift – sounds crazy, right? But for the first time in my life, I have slowed down and can enjoy being in the moment. Plus, I like my new curly hairdo!
Liked by elizm
Berit- what did you find that worked better?
@berit – what was the something you found that worked better
@francine6829 Yes, side effects on tamoxifen are very similar to those I experienced on Anastrozole; but I think I tolerate tomoxifin a little better so for now I plan to continue with it. I went to an emergency clinic and the doctor there prescribed a 7 day course of cortisone to clear up the hives and itching. I also am seeing an allergist this coming week for some further investigation of any allergies that may have developed that could cause the hives. I’d have liked to get in to the allergist sooner, but each one I called was booked out for several weeks. I truly think the hives are reaction/side effect to my cancer meds. because I stopped the Anastrozole for about a week, the hives cleared up on their own. That’s when I contacted my oncologist and she switched me from Anastrozole to Tomoxifin, but the hives returned when I started taking the tomoxifin.
The hives are/were miserable, but for me, the worst with either of these drugs, is the brain fog and memory loss. I am able to function pretty well, but the mental sharpness that I had previously just isn’t there anymore. My husband hasn’t been very kind about it either and makes fun of me because I forget things so easily. I’ve learned I need to use some coping skills to help me like writing important things down and making lists. I very grateful for technology that I can keep those lists on my tablet, and I take it everywhere with me. I’m able to continue to work part time, and my co-workers are wonderfully understanding, so that’s a great way to help keep my self esteem up.
Lisman, are you having joint and bone pain with tamoxifen? I do not think that is one of the side effects. My biggest issue with Femura
Good question! And unfortunately I have to answer with ‘I don’t know’. I was diagnosed with osteoarthritis in my shoulders and knees about 10 years ago. But now, I don’t know if the worsening of joint pain is from further deterioration from arthritis, or if it’s from the cancer drugs. My shoulders and knees seem to be worse now than what they were last year when I was diagnosed with BC. I don’t know if my joints have worsened because I couldnt keep up with much exercise following surgery and radiation, or if it’s the cancer meds that are causing increased joint pain. But, yes, my joint pain has worsened over the past year since I was diagnosed. I’m back now to my regular yoga classes and that does seem to help, whatever the cause.
Have you or anyone had the MammaPrint test done? Google it if you have not. One of my friends recommended it to me. Francine
Liked by kathyomaha55
Never heard of this. I see it's a genetic test. I had the oncotype test instead. They both predict the re-occurrence of the tumor. But Thanks for the info. I feel like the better we are all informed – that's only a good thing.
I had a Mammaprint done. If you talk to your oncologist, he/she will tell you that, depending on the particular characteristics of your cancer, some of these tests are not going to work for you. In my case, the OncotypeDX was not viable, but the Mammaprint was.
Elizm, I had the oncotype (low score) which as I understand showed that chemo was not necessary. What did you learn from the Mammoprint?
Kathy, I had the oncotype and it was a low score which meant I did not need chemo. My understanding is that the Mammoprint is another test for reoccurence possibilities
@elizm what is the difference? Why would one be viable vs the other? I had oncotype and my number was 19 and found the RAD51C mutation. Thus oophorectomy / hysterectomy and 20 radiation treatments
version 22.214.171.124.3.3Page loaded in 1.469 seconds